Kansas, 2020

High Wind in Kansas, December 23, 2020

December 23, 2020 · NWS ICT · 3 events in 3 counties and zones

A batch of strong winds moved across central and south central Kansas during the nighttime hours of December 22nd-23rd with speeds ranging from 50-55mph. Another round of strong winds occurred during the afternoon at a few sites with speeds peaking at 58 mph.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A batch of strong winds moved across central and south central Kansas during the nighttime hours of December 22nd-23rd with speeds ranging from 50-55mph. Another round of strong winds occurred during the afternoon at a few sites with speeds peaking at 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Dec 23, 3:20 PM CST, 12 minutes earlier.

Area forecast discussion, Dec 23, 3:20 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
320 PM CST Wed Dec 23 2020

.SHORT TERM...(This evening through Sunday night)
Issued at 318 PM CST Wed Dec 23 2020

Areas of light snow showers and flurries will impact locations
mainly along and west/northwest of the Flint Hills corridor through
late afternoon, in response to cold advection and steepening low-
level lapse rates associated with an anomalously deep upper trough
across the region. Any accumulation will likely be a dusting at
best. Otherwise, strong/gusty northwest winds will gradually subside
this evening, although should remain breezy much of the night.
Thinking the wind advisory and high wind warning expiration
time of 6 PM should work out well.

Otherwise, another chilly day is expected Thursday, as the influence
of the expansive Mid-America upper trough will still be felt across
Kansas. It will still be fairly breezy, but not nearly as windy as
today.

Quiet weather is expected Friday-Sunday, as shortwave upper ridging
moves over Mid-America. Forecast highs will climb into the 50s
Friday generally along/west of I-135, with 50s to near 60 degrees
Saturday. A modest cold front looks to move through early Sunday,
supporting a 5-10 degree cool down for Sunday.

.LONG TERM...(Monday through Wednesday)
Issued at 318 PM CST Wed Dec 23 2020

Deterministic and ensemble consensus between the GFS, ECMWF, and GEM
models continue to support a potentially significant system to
impact the region and adjacent Mid-America sometime next Tuesday-
Thursday timeframe. There is still quite a bit of run-to-run
variability surrounding the timing, depth/strength, and placement of
associated synoptic features. This will play a big role in
temperatures, precipitation-type, amount of precipitation, etc.
Those with travel plans mid next week are encouraged to keep an eye
on the forecast, as details should become clearer by late this
weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1132 AM CST Wed Dec 23 2020

Strong NW gradient winds will be the main concern for the first 12-
18 hours, with some locations across central KS possibly seeing NW
wind gusts of 45 to 50 Kts.  Steep lapse rates and cyclonic
curvature on the SW side of the departing system may also lead to a
few widely scattered snow showers across central KS during peak
heating this afternoon. So will include this mention as well.

Elsewhere expect VFR conditions, with diminishing winds for the
evening and overnight hours.

Ketcham

&&

.FIRE WEATHER...
Issued at 318 PM CST Wed Dec 23 2020

Given chilly temperatures, marginal humidities, and snow flurries
impacting the region, may allow the current red flag warning in
effect for much of central and southeast KS to expire soon, as
grassland fire danger values are having a tough time reaching the
"extreme" category. Very high grassland fire danger should impact
the region through about 6 PM. Dense clouds will likely impede
satellite-based hot spot notifications the rest of the day.

Very high grassland fire danger should impact the region again
Thursday afternoon, due to stout/gusty northwest winds. However,
fire danger should remain well below critical/red flag conditions,
due to chilly temperatures and winds not nearly as strong as today.

After Thursday, fire danger concerns appear on the lower side
through the next 7-10 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    21  39  20  49 /  10   0   0   0
Hutchinson      20  38  19  52 /   0   0   0   0
Newton          19  36  18  49 /  10   0   0   0
ElDorado        21  36  19  47 /  10   0   0   0
Winfield-KWLD   22  40  21  48 /  10   0   0   0
Russell         18  39  18  56 /   0   0   0   0
Great Bend      18  39  20  56 /   0   0   0   0
Salina          19  36  18  53 /   0   0   0   0
McPherson       18  37  18  51 /   0   0   0   0
Coffeyville     22  38  18  44 /  10   0   0   0
Chanute         21  35  16  43 /  10   0   0   0
Iola            20  33  15  43 /  10   0   0   0
Parsons-KPPF    21  37  18  43 /  10   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 5 PM CST this afternoon for KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

Wind Advisory until 6 PM CST this evening for KSZ033-048>053-
067>072-082-083-091>096-098>100.

High Wind Warning until 6 PM CST this evening for KSZ032-047.

&&

SHORT TERM...ADK
LONG TERM...ADK
AVIATION...Ketcham
FIRE WEATHER...ADK
Hazardous weather outlook, Dec 23, 4:10 AM CST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
410 AM CST Wed Dec 23 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-241015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
410 AM CST Wed Dec 23 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Very strong northwest winds are expected area wide today with many
locations seeing gusts around or even above 50 mph. See latest wind
advisories and warnings for additional information.

Strong winds will elevate the grassland fire danger into the very
high to extreme category today. Outdoor burning is highly
discouraged. See latest red flag warning for additional
information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Gusty northwest winds will elevate the grassland fire danger into
the very high category for parts of southern Kansas on Thursday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Saline

When
December 23, 3:32 PM CST to 3:33 PM CST
Where
Saline forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

The ASOS at Salina Regional Airport reported a peak wind gust of 58 mph.

High Wind, Ellsworth

When
December 23, 3:35 PM CST to 3:36 PM CST
Where
Ellsworth forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

A mesonet site located 7 SSW of Westfall measured a peak wind gust of 58 mph.

High Wind, Reno

When
December 23, 3:58 PM CST to 3:59 PM CST
Where
Reno forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

The ASOS at Hutchinson Regional Airport measured a peak wind gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 934874, 934877, 934876.